Hail, Webster
- When
- April 23, 3:45 PM CST
- Where
- Webster County, 1 mi E of Guide Rock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.080, -98.311
Scattered thunderstorms produced some hail in Furnas, Webster and Dawson counties of south-central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms produced some hail in Furnas, Webster and Dawson counties of south-central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 3:00 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT WED APR 23 2008 .SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. MAIN CONCERN LIES WITH SEVERE WEATHER CHANCES THROUGH THE PERIOD. CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN PLAINS AND PORTIONS OF THE CENTRAL PLAINS IN RESPONSE TO A STRONG UPPER LEVEL SHORTWAVE TROUGH...WHICH IS CURRENTLY LOCATED OVER TX. THUNDERSTORMS WHICH HAVE BEEN FIRING ALL DAY ACROSS CENTRAL KANSAS NEAR/ALONG A TROUGH LINE/FRONTAL BOUNDARY HAVE BEEN SLOW IN CREEPING TO THE NORTH TOWARDS THE CWA BECAUSE OF WEAK STEERING FLOW ALOFT. AT THE SURFACE...AREA OF LOW PRESSURE COUNTIES TO DEEPEN OVER THE HIGH PLAINS...WITH A TROUGH DRAPED SOUTH WELL INTO KS. THIS EVENING AND TONIGHT...EXPECTING AN INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE CWA...BUT BULK OF PRECIP/SEVERE WEATHER WILL REMAIN OFF TO THE SOUTHEAST AND WEST. SOUTHERN PLAINS UPPER LEVEL SHORTWAVE WILL CONTINUE MOVING EAST/NE MAINLY AFFECTING KS/OK/TX WHILE ANOTHER APPROACHES THE HIGH PLAINS FROM THE WEST. AS THE LOW LEVEL SYSTEM OVER THE HIGH PLAINS DEEPENS IN ADVANCE OF THE SHORTWAVE TROUGH...THE LOW LEVEL JET WILL ALSO INCREASE...HELPING SPREAD PRECIPITATION NORTHWARD INTO THE CWA...SOME ISOLATED STORMS MAY BE ON THE STRONG SIDE WITH HAIL AND GUSTY WINDS BUT NOT EXPECTING WIDESPREAD SEVERE WEATHER TONIGHT. PRECIPITATION TAPERS OFF LATE TONIGHT...AS THE NOSE OF THE LOW LEVEL JET MOVES NORTH OF THE CWA AND THE UPPER LEVEL SHORTWAVE MOVES OUT OF THE AREA. EXPECTING FIRST PART OF TOMORROW TO BE QUIET...AS THE CWA SITS IN BETWEEN THE DEPARTING SYSTEM FROM TODAY/TONIGHT AND THE NEXT SYSTEM APPROACHING FROM THE WEST. AT THE SURFACE...ANOTHER AREA OF LOW PRESSURE DEVELOPS OVER WESTERN KANSAS...THERE ARE SOME SLIGHT DIFFERENCES BETWEEN MODELS AS TO JUST WHERE THE ASSOCIATED SURFACE BOUNDARY SETS UP...BUT ARE COMING INTO BETTER AGREEMENT. AFTER A CLOUDY START TO THE DAY...CLOUDS SHOULD START BREAKING UP BY MID/LATE MORNING AND COMBINED WITH SOUTHERLY FLOW AHEAD OF THE WESTERN KS LOW...WILL GIVE THE CWA GOOD CHANCE TO WARM UP WITH HIGHS EXPECTED TO REACH WELL INTO THE 70S. THERE ARE SOME MODEL DIFFERENCES WITH INSTABILITY IN THE AREA BECAUSE THEY CARRY PRECIPITATION LONGER INTO THE DAY...WITH CAPE ACROSS THE CWA RANGING ANYWHERE FROM 500 TO 2000+ J/KG DEPENDING ON THE MODEL. WARMER TEMPERATURES ALOFT WILL KEEP THE CWA CAPPED AND DRY INTO THE AFTERNOON HOURS. AM EXPECTING SCENARIO CLOSE TO WHAT THE NAM SHOWS...WITH THE HIGHER END CAPE ACROSS THE AREA AND INITIATION ALONG THE SURFACE BOUNDARY DRAPED NEAR THE NORTHWESTERN PORTION OF THE CWA CLOSER TO 00Z. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT...AND THOUGH THERE IS ALSO A TORNADO THREAT ACROSS THE AREA...CONFIDENCE IN THAT IS NOT HIGH AT THIS TIME. MODELS OVER THE PAST COUPLE OF DAYS HAVE BEEN IN GOOD AGREEMENT WITH A MCS DEVELOPING AFTER SUNDOWN AND PASSING THROUGH DURING THE OVERNIGHT HOURS...WITH THE NEBRASKA COUNTIES FEELING THE MOST IMPACT. .LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE LONG TERM FORECAST IS SOMEWHAT ACTIVE...BUT CONFIDENCE IN THIS FORECAST IS IMPROVED AS MODELS SEEM TO HAVE SOME BASIC AGREEMENT. FIRST...THERE IS QUITE A BIT OF WIND ON SEVERAL DAYS THROUGH THIS PERIOD...INCLUDING FRIDAY THROUGH SUNDAY WITH WINDS STARTING NORTHWEST...TURNING SOUTH...AND ENDING UP NORTH SUNDAY. SOUTHEAST FLOW WILL INCREASE MID NEXT WEEK ALSO CREATING BREEZY TO WINDY DAYS LONG ABOUT WEDNESDAY. PRECIPITATION CHANCES ARE HIGHLIGHTED MOSTLY LATE SATURDAY AFTERNOON AND SATURDAY NIGHT AS A STRONG UPPER LEVEL TROUGH DRIVE SOUTHEAST IN FAST/COLD NORTHWEST FLOW. WOULD EXPECT AT LEAST SHOWERS ALONG THE COLD FRONT BY LATE AFTERNOON SATURDAY. MOISTURE IS PRETTY LIMITED AND EVEN FORECAST TO BE BELOW NORMAL FOR THIS TIME OF YEAR...DUE TO THURSDAY NIGHT SYSTEM SCOURING THINGS OUT AND MORE OF A SOUTH TO SOUTHWEST TRAJECTORY RETURN FLOW SATURDAY. STUCK WITH SHOWERS AT THIS POINT ALTHOUGH A THUNDERSTORM OR TWO CERTAINLY IS POSSIBLE. THAT CAN BE CHANGED AS INSTABILITY PARAMETERS IMPROVE ABOVE MARGINAL LEVELS. THAT FRONT BLOWS THROUGH QUICKLY...WITH DRY WEATHER EXPECTED AT LEAST SUNDAY THROUGH TUESDAY. COULD BE AN INCREASED CHANCE FOR SHOWERS/STORM ON WEDNESDAY...AS SOUTHEAST FLOW PICKS UP AHEAD OF DIGGING INTERMOUNTAIN TROUGH. QUITE A LONG WAYS AWAY TO TAG RAINFALL WITH TIMING UNCERTAINTIES...SO HAVE LEFT OUT SMALL CHANCE POPS FOR NOW. TEMPERATURES THROUGH THE PERIOD ROLLER COASTER A BIT FRIDAY THROUGH SUNDAY...BUT THEN SHOULD GRADUALLY CLIMB THROUGH MONDAY THROUGH FRIDAY. && .AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 407 PM CDT WED APR 23 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 407 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT WED APR 23 2008 KSZ006-007-018-232100- JEWELL-OSBORNE-SMITH- 327 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WEST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PORTIS...OR 29 MILES WEST OF BELOIT...AND MOVING NORTH AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... LEBANON BY 350 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SE BELLAIRE 39.79N 98.66W
04/23/2008 E1.25 INCH SMITH KS PUBLIC
HAIL UP TO HALF DOLLAR SIZE COVERING THE GROUND
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 426 PM CDT WED APR 23 2008 NEZ075-085-232200- ADAMS-WEBSTER- 426 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLADEN...OR 23 MILES SOUTHWEST OF HASTINGS...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... BLUE HILL BY 440 PM CDT ROSELAND BY 450 PM CDT AYR BY 455 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 435 PM CDT WED APR 23 2008 NEZ085-086-232200- NUCKOLLS-WEBSTER- 435 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUIDE ROCK...OR 38 MILES SOUTH OF HASTINGS...AND MOVING NORTH AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN WEBSTER COUNTY BY 440 PM CDT RURAL EASTERN WEBSTER COUNTY BY 450 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 436 PM CDT WED APR 23 2008 NEZ076-232200- CLAY- 436 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF CLAY CENTER...OR 13 MILES EAST OF HASTINGS...AND MOVING NORTH AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... HARVARD BY 445 PM CDT SARONVILLE BY 450 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 445 PM CDT WED APR 23 2008 NEZ082-232215- FURNAS- 445 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... CENTRAL FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REAGER...OR 10 MILES WEST OF NORTON...AND MOVING NORTH AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... HENDLEY BY 505 PM CDT BEAVER CITY BY 510 PM CDT ARAPAHOE BY 515 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 29 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93251, 93255, 93252, 93254.